Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Have afib. Experiencing chest pain when lying or bending, swallowing difficulty and loss of appetite. GERD?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
For about 3 months now, I've had problems where I can't lie down or bend over without pain in my chest. At this time I also developed afib, so the docs think the afib, or GERD, is causing the symptoms. They wanted me on acid blockers. I tried the blockers, but it didn't help. Nor did the heart medications. I also had some kind of infection with may have been in my nose (my nose was drippy) but the ENT thinks the nose issue was also caused by GERD. I also had problems swallowing and general lack of appetite.

However, I got a barium upper GI, and in that scan, it clearly shows a huge air bubble (5 inches or so) just under my heart, in the middle of the "J" of the stomach. The doc said "It's just gas: that happens".

Now, on the theory that this gas was causing the heart issues, I started wearing a back brace belt, to hold the bubble "down". My heart went back into rhythm. As long as I wear the belt, the bubble seems not to "fill up" again, but once it fills up it seems to have a hard time emptying again. It will empty if I lay on my stomach, and when I do that I pass gas (lower intestine: not burping, which would be my stomach). The gas apparently is in the large colon, and is very much a spherical bubble.

As long as I wear the brace, I can bend down, lay down, etc. and be just fine. Also my GERD goes away as near as I can tell. My nose stops being drippy. My stomach stops being hard and bloated. My heart rate went down from 120 to 65.

BUT ... I don't want to wear a back brace all the time, and I'm thinking there is a diverticuli or something that got infected, which is XXXXXXX (something like that also showed on the scan: a little offshoot from the "bubble" that looks like it has stuff in it), and maybe that was blocking the gas from getting out. There WAS an infection: it showed up on blood tests and I got a fever, but that is apparently gone and I think whatever was going on is fixed for now. I was on antibiotics off and on for 3 months.

My heart doctor says: "gut issues are not my department". The gastro says "it's GERD, and I don't deal with heart problems". The GP calls the specialists to ask for advice. My question is: what kind of doctor does a patient need to diagnose this kind of problem? I don't doubt that there IS GERD, and there IS afib, but it all seems to be triggered by this pressure I feel in the middle of my chest, which is easily fixed by holding down the "bubble" ... which also fixes the swallowing and nausea problems.

This is all more confused because the symptoms come and go. The come and go very rapidly ... within half an hour, and in the past, triggered usually by prednisone or antibiotics or liquid diet or maybe by position. Which is one reason I think this gas bubble might be the "real" issue.

Posted Tue, 16 Apr 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 4 hours later
Hello, XXXXXX,
Your problems are somewhat complex. You certainly have
symtoms of GERD and after I looked at the x-ray picture,
looks like you have a hiatus hernia. That's what shows the
air bubble above the level of your diaphragm, the muscle
that separates the chest and the abdomen. What you have
is a sliding type of hernia which is aggravated by bending
or stooping. The other problem of atrial fibrillation is a
different issue although a large hiatus hernia can put pressure
on the haert and could irritate it.
I am not sure what kind of acid blockers you were put on.
If you used H-2 Blockers, they are not as effective as the PPIs
or proton pump inhibitors. You should try one of them. Make
sure you take the drug about an hour to hour and a half before
your main meal of the day. You need to be watching food and
drinks as well. Avoid tomato based products, citrus drinks, caffeine
and alcohol. If you are a smoker , please quit smoking.
I recommend that you see a gastroenterologist who can perform
an endoscopic evaluation to see how big the hernia is and if there
are any damages from the acid backing up into the esophagus.
In my opinion , you have a large sliding hiatus hernia and that's
causing problems. There are endoscopic and laparoscopic procedures
to treat the hernia. Your gastroenterologist will be able to discuss
these with you.
I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Have afib. Experiencing chest pain when lying or bending, swallowing difficulty and loss of appetite. GERD? 4 hours later
Thank you, that is close to what I was thinking too.
One thing though: it looks to me like the bigger bubble
is in the transverse colon. But isn't the transverse colon
supposed to be BELOW the stomach? The bigger bubble
seems to have the stomach sort of wrapped around it,
and it's up against the diaphragm.
Answered by Dr. Charles S Narasi 14 minutes later
Hello, XXXXXX,

The part of transverse colon that is close to the stomach is called the splenic flexure and the gas can trapped there and can give severe pain.This is called"Splenic Flexure Syndrome". Your problem seems to be more associated with Hiatus hernia. Please do visit your gastroenterologist.

I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor